140 Essentials in Hospice and Palliative Care: A Practical Resource for Every Nurse Case Study Information Sharing about Shannon and Her Delirium (continued)â€”Alternative Scenario Dr. Rajnic: I understand that Shannonâ€™s strength has de- creased in the past weeks, that she is getting up less and is in bed most of the time now ... As her disease is advancing, she is having increased pain. In order to treat the pain, we have increased the medication. The increase in her pain medication has caused the delirium. We canâ€™t decrease the medication if we want to keep her comfortable.We can switch her to a different pain medication. We can give her some fluids. But we cannot completely stop giving her something for the pain. So the challenge then is how to manage the delirium so that she is not agitated and is comfortable. What are your thoughts? Matthew: Well, she was clear that she did not want to die in pain. If you canâ€™t stop the pain medication, what can you do about her confusion ... delirium? Dr. Rajnic: We can switch her to a different medi- cation. We can also give her fluids to help clear her system of the medication. And we can give her medica- tion to decrease her agitation. If the delirium clears, then we can decrease the medication for the agitation and the hallucinations. If it does not clear, then the medication will make her comfortable and help her sleep. Alicia: If she sleeps more, will she be able to talk with us? Is there anything that we can do to keep her comfortable and stop the delirium? How long do you think she has to live? Dr. Rajnic: It sounds like the first priority is for her to be pain free. The next priority is for her to regain some clarity if at all possible, so you have a bit more time with her before she dies. Is that correct? Nonpharmacological Comfort Measures Preventing or Detecting Early Many of the physical changes of dying (e.g., infections, dehydration, medication side effects, constipation, elec- trolyte imbalances) can cause delirium (ANA, 2015b; Pal- lium Canada, 2013). These measures may help prevent delirium: â€˘ Provide continuity of caregivers and HCPs when possible. â€˘ Support the person to accurately sense their surround- ings by providing adequate lighting and helping them use their glasses and hearing aids. â€˘ If the person is receiving opioids and is still swallowing fluids well, encourage the person to drink liquids to help the body excrete byproducts of the medication. Consider giving fluids by hypodermoclysis. â€˘ Communicate using language appropriate for the per- sonâ€™s abilities and cognition. â€˘ Provide familiar sounds, smells, and textures that con- vey warmth and caring for that person. For example, lavender oil eases anxiety for many people. Reduce lev- els of stimuli. â€˘ Provide music if it is helpful for the person. â€˘ Try using guided imagery or relaxation techniques with the person, but only in the early phases of restlessness. â€˘ Give the person something soft and comforting to hold (e.g., toy stuffed animal).